Hail, Dakota
- When
- August 26, 11:55 PM CST
- Where
- Dakota County, 2.29 mi NNW of Farmington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.660, -93.170
Several storms developed after midnight on Monday, August 27th in Dakota County. One of these storms produced quarter size hail near Farmington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several storms developed after midnight on Monday, August 27th in Dakota County. One of these storms produced quarter size hail near Farmington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 9:59 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1059 PM CDT Sun Aug 26 2018 .Updated for 06Z Aviation Discussion... Issued at 1043 PM CDT Sun Aug 26 2018 && .SHORT TERM...(This evening through Monday) Issued at 353 PM CDT Sun Aug 26 2018 Widespread thunderstorms have been slow to develop this afternoon in a complex mesoscale environment over the upper Midwest. A warm front sits over central Minnesota where temperatures have reached 90 in spots and dewpoints have pooled into he upper 70s, allowing MLCAPE on the order of 3000 J/kg to develop in the warm sector along the front. This narrow belt of instability is sandwiched between more worked over atmospheres to the north and south, with widespread cloud cover and temperatures in the 70s. No expecting much more in the way of activity in these regions through the evening, with only scattered disorganized activity anticipated. The question this evening will be whether we see any activity develop along the warm front, and whether it tracks into central Minnesota before the front ultimately lifts of to our north. Current radar and satellite shows a few stronger storms over eastern North Dakota but little in the way of development closer to the surface low in central/eastern South Dakota. Development may be waiting on the mid-level wave to pass over ahead and generate enough forcing to break whatever cap still exists at 850-700 mb. Unless we see an uptick in activity in the next few hours, surface-based activity looks unlikely to impact our area. Some CAMs depict a cluster of storms developing later tonight and riding east along the warm front, but there's a good chance the warm front is already up into north-central Minnesota by then and the activity this evening tracks north of our area. Overall, confidence is low in the evolution of thunderstorms this evening, the but the general severe risk looks to be diminished. Still expecting widespread thunderstorm development along the cold front tomorrow afternoon as it dips south into central Minnesota. Again, uncertainty exists in how far east into Minnesota storms will develop and whether they develop late morning/early afternoon or hold off until later in the day. Another impressive environment will develop ahead of the front with MLCAPE building above 3000 J/kg and effective bulk shear on the order of 30-40 kts. Shear vectors mostly parallel to the front would support merging cold pools and storms quickly growing into a linear complex, but the chance exists for a few discrete supercells to develop the first hour or so after initiation. These storms would have a risk for very large hail and possibly a tornado, but otherwise a damaging wind threat is expected with the linear complex of storms. PW values approach 2 inches in spots which are near the climatological maximum so this complex of storms will be an efficient rainfall producer with flash flooding possible if any thunderstorms happen to train over the same area. .LONG TERM...(Monday night through Sunday) Issued at 353 PM CDT Sun Aug 26 2018 Severe thunderstorms may be ongoing at the beginning of the period Monday evening, mostly from south central and east central MN into WI. By this point, thunderstorm activity will be widespread enough that the likelihood of supercells still ongoing would be diminishing. The current thinking now suggests this convection will become forward propagating convective complexes with mostly a damaging wind threat. However if the storms don't become forward propagating convective complexes, the severe threat will transition to a heavy rain threat fairly quickly Monday evening along the slowly moving cold front. A strengthening 50-60 kt low level jet from the central Plains to Iowa, southeastern MN, into WI will be near or could exceed the average wind in the cloud bearing layer and cause propagation of cells to stall or even to backbuild slightly into the LLJ. This would greatly increase the flash flood threat within this area. The LLJ will veer with time, so the threat may be confined to Monday evening in our CWA, while it continues overnight across WI. Post-frontal showers may develop Tuesday with much cooler air filtering in. Models keep temperatures in the 40s and 50s to the north for much of the day, making for the first early taste of fall. It will be a bit milder here, likely in the 60s, but clearing skies Tuesday night with a surface ridge of high pressure building in could send temps down into the 40s Tuesday night with 30s to the north. By late week, building heights will return here as another trough develops on the West Coast. The pattern will become warmer and more active again from Thursday night into Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1043 PM CDT Sun Aug 26 2018 A few showers are possible at KAXN and KEAU shortly after 06Z. Otherwise chances for overnight storms have decreased, so removed mention from the taf until Monday afternoon when redevelopment is expected. Storms on Monday afternoon could be severe with damaging wind and large hail. The storms should race eastward Monday evening with MVFR clouds left behind early Monday night. KMSP... No precipitation expected overnight, and timing of the storms remains on track for Monday afternoon. The storms should approach from the west southwest. The main threats are damaging wind and large hail. Storms should be moving quickly and exit the region by 00Z Tuesday with MVFR possible after 00Z. /OUTLOOK FOR KMSP/ Tue...VFR with MVFR/-TSRA possible. Wind NW at 10G15kt. Wed...VFR. Wind NW at 5-10kt bcmg S Wednesday night. Thu...VFR. Wind SE at 10G20kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...ETA LONG TERM...BORGHOFF AVIATION...JRB
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 933 PM CDT Sun Aug 26 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 280245- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 933 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight A few thunderstorms are possible overnight. The severe weather threat is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe weather is possible on Monday. The main threats are damaging wind and large hail. A few tornadoes and heavy rain are also possible. High heat and humidity is again likely Monday with heat index values potentially reaching the mid 90s across southern Minnesota and western Wisconsin. Those who are active outdoors will be at risk for heat illness if precautions are not taken. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
The Minneapolis radar (KMPX), 38 km away, was scanning. The volume nearest the first event began at 05:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770071.